Illinois, 2006

Hail in Illinois, April 18, 2006

April 18, 2006 · NWS DVN · 2 events in 2 counties and zones

An upper level disturbance developed scattered thunderstorms in a semi-dry to semi-moist atmosphere. 4 miles east northeast of Seaton and in the city of Bushnell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance developed scattered thunderstorms in a semi-dry to semi-moist atmosphere. Two storms pulsed severe and produced penny sized hail 3.4 miles east northeast of Seaton and in the city of Bushnell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 18, 2:10 PM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Apr 18, 2:10 PM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT TUE APR 18 2006

.SYNOPSIS...
BLOCKY PATTERN IN PLACE OVER THE U.S. TODAY WITH CUTOFF LOWS OVER
ERN WY AND JUST OFF THE NE COAST WITH SHARP RIDGE FROM THE LOWER MS
VALLEY THROUGH THE WESTERN GREAT LAKES.   AT THE SURFACE...A COLD
FRONT EXTENDED FROM WRN ND SOUTH THE ERN NE AND ERN KS.  AT 18Z A
SURFACE LOW WAS LOCATED ALONG THE FRONT OVER NERN KS WITH A WARM
FRONT EXTENDING SOUTH THROUGH CENTRAL MO AND SRN IL.  WARM/MOIST AIR
WAS INPLACE OVER TH SW/WCNTRL MO IN THE WARM SECTOR WITH EARLY AFTN
TEMPS IN THE U80S AND DEWPOINTS IN THE LOW TO MID 60S.  NORTH OF THE
FRONT OVER ERN IA/NW IL TEMPS RANGED FROM THE U70S IN THE FAR SOUTH
TO THE MID 60S ALONG THE IA/WI BORDER.  HIGH PRESSURE OVER SERN
CANADA WAS CREATING QUITE A PRESSURE GRADIENT ACROSS THE MID/UPPER
MS VALLEY THIS AFTERNOON.  SE WIND SUSTAINED AT 20 TO 30 MPH WERE
COMMON OVER MUCH OF THE CWA WITH A FEW POINTS IN THE NW CORNER OF
THE CWA GUSTING TO AROUND 40 MPH.
&&

.SHORT TERM...
MAIN CONCERN WILL BE CONVECTION TONIGHT AS ERN WY H5 LOW MOVES ACRS
SD TONIGHT. AS THE UPPER LOW MOVES DIFF UPPER FLOW WILL SPREAD EAST
INTO THE MID MS VALLEY THIS EVENING. SO FAR...ALL OF THE PCPN WITH
THE SYSTEM IS NEAR THE UPPER LOW OVER THE NORTHERN PLAINS.  HOWEVER
AS MID LEVEL FORCING SPREADS EAST LATE THIS AFTERNOON TSRA SHOULD
DEVELOP IN DESTABILIZING AIRMASS NEAR THE SFC SYSTEM OVER THE NW
MO/SW IA. FURTHER EAST TOWARD SERN IA/NE MO IT APPEARS THAT LOW
LEVELS ARE STABLE ENUF THAT ANY THUNDERSTORM THAT DEVELOP/MOVE IN
SHOULD BE ELEVATED WITH THE SEVERE THREAT LIMITED TO HAIL.  MODELS
ALSO INDICATE THAT INITIALLY DRY MID LEVELS MOISTEN CONSIDERABLY BY
06Z...SUGGESTING THAT SEVERE THREAT WILL BE MAINLY DURING EVENING OR
EVENING EARLY EVENING HOURS.  AFTER THIS EVENING...BETTER LIFT
SHIFTING NE OF CWA AND HAVE DECREASED POPS TO CHANCE CATEGORY FOR
WEDNESDAY MAINLY IN THE NORTHEAST AND HAVE REMOVED POPS BY THE
AFTERNOON FOR THE SWRN COUNTIES AS DRY SLOT WRAPS IN. ...DLF...

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...
MOST OF PERIOD DOMINATED BY CUTOFF UPPER LOW THAT SLOWLY MEANDERS
THROUGH MEAN CENTRAL CONUS UPPER RIDGE. WED NIGHT THROUGH THU...THIS
LOW TRANSITIONS EAST ACROSS SOUTHERN MN AND SOUTHERN WI. WITH NEW
RUNS SLOWING DOWN...FAVOR THE SLIGHTLY SLOWER NAM SOLUTION IN THE
SHORT TERM. SCATTERED SHOWERS THAT DEVELOP IN QG FORCING AHEAD AND
SE OF THE NEARLY STACKED VORTEX WILL DIMINISH WED EVENING AS DRY
SLOT DEVELOPS INTO AREA AND KEPT ONLY CHANCE POPS FOR FIRST HALF OF
NIGHT. CYCLONIC FLOW AND STEEP LAPSE RATES ASSOCIATED WITH COLD AIR
ALOFT WILL PRODUCE MAINLY AFTERNOON SHOWERS AND A FEW THUNDERSTORMS
THU INTO FRI. KEPT TEMPERATURES NEAR TO A BIT BELOW CLIMO.

CUTOFF UPPER LOW CONTINUES TO BE MAIN INFLUENCE THROUGH WEEKEND AS
IT CONTINUES SLOWLY EAST INTO LOWER MI BY MONDAY. THIS IF FOLLOWED
BY RETURN TO AMPLIFIED UPPER FLOW WITH WEAK OMEGA BLOCK PATTERN
EARLY NEXT WEEK. RESULTING COOL AIR ALOFT AND CYCLONIC FLOW AROUND
SURFACE LOW TO KEEP MOSTLY CLOUDY AND SEASONABLY COOL CONDITIONS
THROUGH WEEKEND. INCLUDED SLIGHT CHANCE FOR BEST CHANCE OF
INSTABILITY SHOWERS SAT AFTERNOON...OTHERWISE KEPT POPS BELOW
MENTIONABLE VALUES. MON AND TUE CONTROLLED BY RIDGING AT SURFACE AND
ALOFT. DID NOT STRAY TOO FAR FROM GUIDANCE WITH HIGHS IN 60S AND
LOWS MAINLY IN 40S.
..DLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Apr 18, 4:20 AM CST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT TUE APR 18 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
520 AM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING SOUTH
OF A LINE FROM OSKALOOSA TO WASHINGTON IOWA TO MACOMB ILLINOIS. A
LOW PRESSURE SYSTEM WILL MOVE ACROSS MISSOURI TODAY...BRINGING
WITH IT A CHANCE OF THUNDERSTORMS AHEAD OF THE LOW. THE ENTIRE
OUTLOOK AREA SHOULD REMAIN NORTH OF A SURFACE WARM FRONT THAT WILL
LIFT NORTHWARD THROUGH MISSOURI.  WHILE A STABLE LAYER OF AIR NEAR
THE GROUND WILL LIMIT THE SEVERE THREAT... ENOUGH INSTABILITY
ALOFT WILL BE PRESENT TO ALLOW STRONG TO SEVERE THUNDERSTORMS IN
THE LATE EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AFTERNOON AND AGAIN ON
THURSDAY AFTERNOON AND EVENING. AT THIS TIME... THE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING SOUTH OF
INTERSTATE 80.

MAYES

The radar

The Lincoln radar (KILX), 108 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McDonough

When
April 18, 9:55 PM CST
Where
McDonough County, Bushnell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -90.500

pea to dime size hail

Hail, Mercer

When
April 18, 9:58 PM CST
Where
Mercer County, 3 mi ENE of Seaton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.117, -90.733

1/4 mile east of IL 94 on 30th Ave.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502960, 5502959.